Alert archive / California / High Surf Warnings in 2023

High Surf Warning 3, NWS San Francisco Bay Area, CA

January 12, 20236 counties in California

NWS San Francisco Bay Area, CA issued this high surf warning at Jan 12, 2023, 6:49 PM PST for 6 counties in California. It was in force for 39 hr. 46 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 12, 2023, 6:49 PM PST (02:49 UTC)
Expired
Jan 14, 2023, 10:00 AM PST
In force
39 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 13, 8:00 AM PSTNON-TSTM WND DMG2 Nnw Soquel, CADOWNED TREE AND WIRES NEAR NORTH RODEO GULCH ROAD.
Jan 13, 10:00 AM PSTFLOOD2 Nw Corralitos, CADEBRIS SLIDE ON RIDER ROAD.
Jan 13, 11:04 AM PSTFLOOD1 Se Aptos, CAFLOODING REPORTED ON SOQUEL DRIVE.
Jan 13, 12:33 PM PSTFLOODLas Lomas, CAFLOODING REPORTED NEAR THE INTERSECTION OF MILLER ROAD AND SILL ROAD.
Jan 13, 1:52 PM PSTFLOOD3 Ese Temelec, CASTATE HIGHWAY 121 CLOSED FROM STATE HIGHWAY 116 TO EIGHTH STREET FROM FLOODING.
Jan 13, 4:18 PM PSTFLOOD3 S Sonoma, CASTATE HIGHWAY 12 CLOSED BETWEEN WATMAUGH ROAD AND STATE HIGHWAY 121 FROM FLOODING.
Jan 14, 3:05 AM PSTHEAVY RAIN 0.43 Ne Scotts Valley, CADEBRIS SLIDE INTO RIGHT LANE. SR17 N AT VINE HILL.
Jan 14, 6:15 AM PSTFLOOD1 Se Redwood City, CAROADWAY FLOODING.
Jan 14, 7:10 AM PSTNON-TSTM WND DMG2 Nw San Bruno, CATREE DOWN- BLKG SLOW LANE.
Jan 14, 7:12 AM PSTNON-TSTM WND DMG1 Wsw Prunedale, CATREE FELL ON TRANSFORMER, CAUGHT ON FIRE.
Jan 14, 7:22 AM PSTNON-TSTM WND DMG1 Ene Millbrae, CATREE BLKG SLOW LANE.
Jan 14, 7:32 AM PSTFLOOD2 E Ben Lomond, CAMUD/DIRT/ROCK BLOCKING ROAD.
Jan 14, 7:33 AM PSTFLOOD2 Ese Larkfield-Wikiup, CAROADWAY FLOODING.
Jan 14, 7:34 AM PSTFLOOD1 Wsw East Palo Alto, CAROADWAY FLOODING.
Jan 14, 7:36 AM PSTNON-TSTM WND DMG26 W Cloverdale, CATREE DOWN, BLOCKING ROAD.
Jan 14, 8:00 AM PSTFLOOD3 Wsw Sebastopol, CAWATER OVER ROADWAY IN BOTH LANES.
Jan 14, 8:00 AM PSTNON-TSTM WND DMG2 Se Boulder Creek, CASEVERAL LARGE TREES DOWN NEAR NINA DRIVE. TIME ESTIMATED BASED ON SURFACE OBSERVATIONS AND NEARBY REPORTS.
Jan 14, 8:00 AM PSTNON-TSTM WND DMG3 Sse Aptos, CADOWNED TREE LIMBS AND POWER LINES NEAR SUMNER AVENUE. TIME ESTIMATED FROM NEARBY SURFACE OBSERVATIONS AND REPORTS.
Jan 14, 8:01 AM PSTFLOOD1 Sse Larkfield-Wikiup, CAALL LANES FLOODED.
Jan 14, 8:02 AM PSTNON-TSTM WND DMG1 W Mill Valley, CATREE AND WIRES DOWN AT THE MARION AVENUE AND MONTE VISTA AVENUE INTERSECTION.
Jan 14, 8:06 AM PSTFLOOD2 N Aromas, CAHARD CLOSURE IN PLACE FOR A ROCK SLIDE.
Jan 14, 8:07 AM PSTFLOOD14 Sw Carmel Valley Vil, CAROCK SLIDE MOST OF NB LANE.
Jan 14, 8:07 AM PSTFLOOD1 Nnw San Mateo, CAWATER FLOODING THE MIDDLE LN.
Jan 14, 8:13 AM PSTFLOOD3 S Lexington Hills, CAMUD/DIRT/ROCK IN ROADWAY.
Jan 14, 8:22 AM PSTFLOOD1 Sse Aptos, CAROADWAY FLOODING.
Jan 14, 8:30 AM PSTFLOOD2 E Ben Lomond, CALANDSLIDE WITH SEVERAL DOWNED TREES ON LAMPICO ROAD NEAR CARROL AVENUE.
Jan 14, 8:30 AM PSTFLOOD3 Wnw Elkhorn, CASTRUVE ROAD CLOSED FROM ROUTE 1 TO GIBERSON ROAD.
Jan 14, 8:30 AM PSTFLOOD4 Ene Salinas, CAOLD STAGE ROAD CLOSED FROM FLOODING.
Jan 14, 8:30 AM PSTFLOOD4 Se Salinas, CAALISAL ROAD CLOSED FROM FLOODING.
Jan 14, 8:30 AM PSTFLOOD5 Ese Salinas, CAZABALA ROAD CLOSED FROM FLOODING.
Jan 14, 8:36 AM PSTFLOOD1 Sse Carmel Valley Vil, CAMUD/DIRT/ROCK ON ROAD.
Jan 14, 8:45 AM PSTNON-TSTM WND DMG1 Wnw Del Rey Oaks, CADOWNED TREE ON CASANOVA AVENUE. POWER OUTAGES ALSO REPORTED IN MUCH OF THE PEBBLE BEACH AND PACIFIC GROVE AREAS. TIME ESTIMATED BASED ON SURROUNDING SURFACE OBSERVATIONS.
Jan 14, 8:45 AM PSTNON-TSTM WND DMG2 Ese Las Lomas, CADOWNED TREES ON SAN MIGUEL CANYON ROAD NEAR TARPEY ROAD. TIME ESTIMATED FROM NEARBY REPORTS.
Jan 14, 8:45 AM PSTNON-TSTM WND DMG2 Wsw Prunedale, CATREE DOWN ON MERIDIAN ROAD. TIME ESTIMATED FROM NEARBY REPORTS.
Jan 14, 8:48 AM PSTFLOOD2 Nnw Boulder Creek, CAROADWAY FLOODING.
Jan 14, 8:50 AM PSTFLOODNovato, CA#2 LN COMPLETELY SUBMERGED.
Jan 14, 9:29 AM PSTFLOOD4 Ssw Del Rey Oaks, CADEBRIS SLIDE BETWEEN VALLEY GREENS DRIVE AND BROOKDALE DRIVE.
Jan 14, 9:37 AM PSTFLOOD8 Nw Gonzales, CAROADWAY FLOODING ON U.S. HIGHWAY 101 NEAR ESPERANZA ROAD.
Jan 14, 9:38 AM PSTFLOOD1 Sw King City, CAFLOODING ON U.S. HIGHWAY 101 IN THE KING CITY AREA.
Jan 14, 9:43 AM PSTNON-TSTM WND DMG2 E Inverness, CADOWNED POWER LINES FORCED CLOSURE OF ROUTE 1 BETWEEN MESA ROAD AND CYPRESS ROAD.
Jan 14, 9:46 AM PSTFLOOD4 Nnw Boulder Creek, CADEBRIS SLIDE ON ROUTE 9 NEAR STAPP ROAD.
Jan 14, 9:58 AM PSTFLOOD1 N Aromas, CAROGGE LANE CLOSED AT ROUTE 129 FROM FLOODING.
Jan 14, 10:01 AM PSTFLOOD2 Ssw Scotts Valley, CADEBRIS SLIDE ON LA MADRONA DRIVE NEAR SPIKER LANE.
Jan 14, 10:04 AM PSTFLOOD1 Sse Aptos, CASEVERAL REPORTS OF FLOODING ON OR NEAR RIO DEL MAR BOULEVARD SOUTHWEST OF ROUTE 1.
Jan 14, 10:07 AM PSTFLOOD9 Wsw Woodside, CADEBRIS SLIDE ON ROUTE 1 NEAR TUNITAS CREEK ROAD.
Jan 14, 10:10 AM PSTFLOOD3 S Woodside, CADEBRIS SLIDE ON SKYLINE BOULEVARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2023-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2023-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WHUS46 KMTR 130249
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
649 PM PST Thu Jan 12 2023

CAZ006-505-509-529-530-131300-
/O.UPG.KMTR.SU.Y.0003.000000T0000Z-230114T1800Z/
/O.NEW.KMTR.SU.W.0003.230113T0249Z-230114T1800Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
649 PM PST Thu Jan 12 2023

...HIGH SURF WARNING IN EFFECT UNTIL 10 AM PST SATURDAY...

* WHAT...Dangerously large breaking waves of 20 to 25 feet, with
  occasional waves up to 30 feet for steeply sloped beaches.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN...Until 10 AM PST Saturday.

* IMPACTS...Breaking waves can sweep people off jetties and 
  docks, and into dangerous seas. Life-threatening swimming 
  conditions and significant beach erosion can be expected.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

&&

$$
5 follow-up statements
023 
WHUS46 KMTR 131107
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
307 AM PST Fri Jan 13 2023

CAZ006-505-509-529-530-140000-
/O.CON.KMTR.SU.W.0003.000000T0000Z-230114T1800Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
307 AM PST Fri Jan 13 2023

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY...

* WHAT...Dangerously large breaking waves of 20 to 25 feet, with 
  occasional waves up to 30 feet for steeply sloped beaches.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN...Until 10 AM PST Saturday.

* IMPACTS...Breaking waves can sweep people off jetties and 
  docks, and into dangerous seas. Life-threatening swimming 
  conditions and significant beach erosion can be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

&&

$$
906 
WHUS46 KMTR 132032
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1232 PM PST Fri Jan 13 2023

CAZ006-505-509-529-530-140600-
/O.NEW.KMTR.CF.Y.0002.230114T1100Z-230116T1700Z/
/O.CON.KMTR.SU.W.0003.000000T0000Z-230114T1800Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1232 PM PST Fri Jan 13 2023

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 AM SATURDAY TO 9 AM
PST MONDAY...

* WHAT...For the High Surf Warning, dangerously large breaking 
  waves of 20 to 25 feet. For the Coastal Flood  Advisory,
  minor coastal flooding expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN...For the High Surf Warning, until 10 AM PST Saturday. 
  For the Coastal Flood Advisory, from 3 AM Saturday to 9 AM PST 
  Monday.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected. Breaking waves can sweep 
  people off jetties and docks, and into dangerous seas. Life-
  threatening swimming conditions and significant beach erosion 
  can be expected.

* ADDITIONAL DETAILS...The combination of high tidal cycles, 
  onshore winds, heavy runoff and continued rainfall will likely 
  lead to coastal flooding in locations prone to tidal flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

&&

$$

CAZ506-508-140600-
/O.NEW.KMTR.CF.Y.0002.230114T1100Z-230116T1700Z/
North Bay Interior Valleys-San Francisco Bay Shoreline-
1232 PM PST Fri Jan 13 2023

...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 AM SATURDAY TO 9 AM
PST MONDAY...

* WHAT...Minor coastal flooding expected.

* WHERE...North Bay Interior Valleys and San Francisco Bay 
  Shoreline.

* WHEN...From 3 AM Saturday to 9 AM PST Monday.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected.

* ADDITIONAL DETAILS...The combination of high tidal cycles, 
  onshore winds, heavy runoff and continued rainfall will likely 
  lead to coastal flooding in locations prone to tidal flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$
259 
WHUS46 KMTR 140550
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
950 PM PST Fri Jan 13 2023

CAZ006-505-509-529-530-141500-
/O.CON.KMTR.SU.W.0003.000000T0000Z-230114T1800Z/
/O.CON.KMTR.CF.Y.0002.230114T1100Z-230116T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
950 PM PST Fri Jan 13 2023

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY...
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 3 AM SATURDAY TO
9 AM PST MONDAY...

* WHAT...For the High Surf Warning, dangerously large breaking
  waves of 20 feet. For the Coastal Flood Advisory, minor coastal
  flooding expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN...For the High Surf Warning, until 10 AM PST Saturday. 
  For the Coastal Flood Advisory, from 3 AM Saturday to 9 AM PST 
  Monday.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected. Breaking waves can sweep 
  people off jetties and docks, and into dangerous seas. Life-
  threatening swimming conditions and significant beach erosion 
  can be expected.

* ADDITIONAL DETAILS...The combination of high tidal cycles, 
  onshore winds, heavy runoff and continued rainfall will likely 
  lead to coastal flooding in locations prone to tidal flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

&&

$$

CAZ506-508-141500-
/O.CON.KMTR.CF.Y.0002.230114T1100Z-230116T1700Z/
North Bay Interior Valleys-San Francisco Bay Shoreline-
950 PM PST Fri Jan 13 2023

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 3 AM SATURDAY TO
9 AM PST MONDAY...

* WHAT...Minor coastal flooding expected.

* WHERE...North Bay Interior Valleys and San Francisco Bay 
  Shoreline.

* WHEN...From 3 AM Saturday to 9 AM PST Monday.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected.

* ADDITIONAL DETAILS...The combination of high tidal cycles, 
  onshore winds, heavy runoff and continued rainfall will likely 
  lead to coastal flooding in locations prone to tidal flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$
984 
WHUS46 KMTR 141046
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
246 AM PST Sat Jan 14 2023

CAZ006-505-509-529-530-142100-
/O.CON.KMTR.SU.W.0003.000000T0000Z-230114T1800Z/
/O.CON.KMTR.CF.Y.0002.230114T1100Z-230116T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
246 AM PST Sat Jan 14 2023

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST
MONDAY...

* WHAT...For the High Surf Warning, dangerously large breaking 
  waves of 20 feet. For the Coastal Flood Advisory, minor 
  coastal flooding expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN...For the High Surf Warning, until 10 AM PST Saturday. 
  For the Coastal Flood Advisory, from 3 AM Saturday to 9 AM PST 
  Monday.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected. Breaking waves can sweep 
  people off jetties and docks, and into dangerous seas. Life- 
  threatening swimming conditions and significant beach erosion 
  can be expected.

* ADDITIONAL DETAILS...The combination of high tidal cycles, 
  onshore winds, heavy runoff and continued rainfall will likely 
  lead to coastal flooding in locations prone to tidal flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

&&

$$

CAZ506-508-142100-
/O.CON.KMTR.CF.Y.0002.230114T1100Z-230116T1700Z/
North Bay Interior Valleys-San Francisco Bay Shoreline-
246 AM PST Sat Jan 14 2023

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST
MONDAY...

* WHAT...Minor coastal flooding expected.

* WHERE...North Bay Interior Valleys and San Francisco Bay 
  Shoreline.

* WHEN...From 3 AM Saturday to 9 AM PST Monday.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected.

* ADDITIONAL DETAILS...The combination of high tidal cycles, 
  onshore winds, heavy runoff and continued rainfall will likely 
  lead to coastal flooding in locations prone to tidal flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$
892 
WHUS46 KMTR 141750
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
950 AM PST Sat Jan 14 2023

CAZ006-505-509-529-530-150200-
/O.EXP.KMTR.SU.W.0003.000000T0000Z-230114T1800Z/
/O.NEW.KMTR.BH.S.0001.230114T1750Z-230116T1600Z/
/O.CON.KMTR.CF.Y.0002.000000T0000Z-230116T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
950 AM PST Sat Jan 14 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY MORNING...
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST
MONDAY...
...HIGH SURF WARNING WILL EXPIRE AT 10 AM PST THIS MORNING...

* WHAT...For the Coastal Flood Advisory, minor coastal flooding.
  For the Beach Hazards Statement, expect storm debris on beaches,
  dangerous surf and swimming conditions, as well as dangerous 
  run-up.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN...For the Coastal Flood Advisory, until 9 AM PST Monday. 
  For the Beach Hazards Statement, through Monday morning.

* IMPACTS...Flooding of lots, parks, and roads with only isolated
  road closures expected. Dangerous Beach conditions.

* ADDITIONAL DETAILS...The combination of high tidal cycles, 
  onshore winds, heavy runoff and continued rainfall will likely 
  lead to coastal flooding in locations prone to tidal flooding.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

CAZ506-508-150200-
/O.CON.KMTR.CF.Y.0002.000000T0000Z-230116T1700Z/
North Bay Interior Valleys-San Francisco Bay Shoreline-
950 AM PST Sat Jan 14 2023

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST
MONDAY...

* WHAT...Minor coastal flooding.

* WHERE...North Bay Interior Valleys and San Francisco Bay 
  Shoreline.

* WHEN...Until 9 AM PST Monday.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected.

* ADDITIONAL DETAILS...The combination of high tidal cycles, 
  onshore winds, heavy runoff and continued rainfall will likely 
  lead to coastal flooding in locations prone to tidal flooding.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf warning went out at Jan 12, 5:48 PM PST, 1 hour 1 minute earlier.

Area forecast discussion, Jan 12, 5:48 PM PST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
548 PM PST Thu Jan 12 2023

.SYNOPSIS...Dry with increasing high clouds tonight. A front
moves through on Friday with mainly light to moderate rainfall.
Flood Watches go into effect Saturday through Monday. A stronger
cold frontal passage on Saturday will bring periods of rain and
gusty winds. A brief lull behind that front then another storm
arrives later Sunday into Monday with lingering showers and
thunderstorms through Monday afternoon. Cool with a chance of
showers through midweek before dry high pressure rebuilds heading
into next weekend.

&&

.DISCUSSION...as of 3:22 PM PST Thursday...Much needed dry break
occurred today with mild high in the 60s and just some high
clouds passing overhead. Consider it the proverbial calm before
the storm.

Visible satellite shows next boundary sitting just offshore with
lightning strikes noted. Its a moist system with TPW values around
1.3 inches. The north to south orientated boundary will weaken and
shear apart as it moves onshore Friday. Nonetheless it will bring
another round of rain to the region and favor the usual higher
coastal hills from Sonoma to Monterey with the highest rainfall
totals of 1-2 inches for the hills with 0.25-0.75 for the valleys
though locally drier for Santa Clara/Salinas valleys. Winds wont
be to strong with the Friday system.

Lingering showers and moisture Friday evening will quickly
transition to another steady rain on Saturday as a well defined
cold front passes through the region. It looks like a pretty rainy
Saturday for most of the district as the cold front passes through
dropping another 1-2 inches for the valleys with 1.5-3 inches in
the hills. A 1000 mb surface low will try and spin up over the
North Bay as an upper jet passes overhead. This will help to
induce gusty surface winds with the cold frontal passage. Will
look at possible wind advisory products being issued for Saturday
as the front moves through and the period of wind gusts from 40-50
mph coincides with the heaviest rainfall. Overall qpf totals
aren't overwhelming but rain rates will be intense with the cold
frontal passage on Saturday afternoon likely leading to urban and
small stream flooding, rapid rises on the creeks/streams and
exacberate any mainstem flooding.

Rain quickly turns to scattered light showers Saturday evening.

Next front approaches on Sunday with warm frontal structure
leading to more light rain developing later Sunday afternoon and
evening. Another 990 mb surface low is progged to spin up by early
Monday morning meaning more wind and moderate to heavy rainfall.
As we get on the back side of the Monday system the cold core
upper low should suffice for numerous showers and thunderstorms
Monday afternoon.

Storm total QPF Friday through Monday of 4-7 inches in the North
Bay/Santa Cruz and Santa Lucia mtns. Valley locations 2-3 inches
on average with lesser amounts Santa Clara/Salinas Valleys.

From a hydro perspective the Friday event shouldn't lead to any
renewed flooding. In the short term we are watching the Salinas
river near Spreckels and the trends have been trending in the
right direction in terms of lower crest heights. Current forecasts
have the Salinas River near Spreckels cresting at 24.4 feet
around 5 pm Friday (flood stage is 23 feet).

Ongoing flooding of Mark West creek area in Sonoma county means an
areal flood warning remains in effect for that area until at least
midnight tonight.

The Russian River is currently around 28 feet and forecast to
reach 32.3 feet around 11 am Sunday with a flood stage of 32 feet
near Guerneville. Will continue to fine tune and adjust those
forecasts.

Will be watching the San Lorenzo and Big Sur rivers closely this
weekend with rapid rises likely during the Saturday cold front
passage and then again later Sunday into early Monday. Alameda
creek near Niles Canyon is forecast to flood again as well.

Weak inside slider type systems may keep the threat of showers in
the forecast Tue/Weds with cooler temps. Long range ensembles
suggest dry high pressure builds by around Thursday or Friday of
next week. Upshot being that after Monday any storms look less
intense with a pattern shift likely later next week.

&&

.AVIATION...As of 5:40 PM Thursday...For the 00Z TAFs. VFR
conditions continue this evening with increasing high clouds as
frontal boundary approaches. Southerly winds have diminished and
will continue to be in the 8 to 12 knot range through the evening
and overnight hours. Frontal boundary is on track to arrive
between 12-15z tomorrow morning, bringing gusty southeasterly
winds, minor LLWS, and light to moderate rainfall. MVFR/IFR
conditions will accompany the FROPA early this morning. After
FROPA, winds to shift SSW.

Vicinity of SFO...VFR with increasing high clouds. SE winds around
8 to 12 knots will continue into the overnight hours. SE winds
will increase and become gusty ahead of another approaching front
Friday morning. MVFR and possible IFR after 15z Friday. Winds
shift SSW after FROPA late Friday morning.

SFO Bridge Approach...Similar to SFO.

Monterey Bay...VFR conditions and generally light and variable
winds through the evening. SE winds will start to increase tonight
and become gusty early Friday morning ahead of the approaching
front, nearing 30 kt in the Salinas Valley, but lighter elsewhere.
MVFR conditions and rain likely after 15z Friday.

&&

.BEACHES...Large westerly swell enters the waters this afternoon
leading to large breaking waves at area beaches today into Friday.
West facing beaches will see the greatest impacts with large
breaking waves of 20-25 feet late this afternoon and evening, before
diminishing Friday morning. A High Surf Advisory is in effect for
the Central California coastline from this afternoon through
Saturday morning. Please stay well back from the water's edge, and
stay off rocks, jetties, and outcroppings.

&&

.BEACHES...

&&

.MARINE...as of 03:00 PM PST Thursday...Large westerly long period
swell has arrived to our coastal waters and will continue to bring
large waves of 15 to 18 feet at 22-24  seconds. This long period
westerly swell will slowly diminish into early next week. Gusty
southeasterly winds continue across the  waters with rain showers
entering the waters tonight into Friday  morning. A cool front and
upper level trough will move eastward  across the coastal waters
and bays Friday and Saturday with more  wind and rain. Another low
pressure system arrives late Sunday and Monday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...High Surf Advisory...CAZ006-505-509-529-530
             SCA...SF Bay from 3 AM
             SCA...Mry Bay from 3 AM
             GLW...Pt Arena to Pt Reyes 0-10 nm until 9 PM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             GLW...Pt Arena to Pigeon Pt 10-60 nm until 3 AM
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 AM

&&

PUBLIC FORECAST: RW
AVIATION: McCorkle
MARINE: McCorkle

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 7:37 PM PSTWind AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more14 hr
Jan 13, 8:52 AM PSTSmall Craft AdvisoryMTR6 hr
Jan 13, 12:07 PM PSTAreal Flood AdvisoryMTRSonoma10 hr
Jan 13, 12:32 PM PSTCoastal Flood AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, City and County of San Francisco and 4 more68 hr
Jan 13, 12:41 PM PSTWind AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more25 hr
Jan 13, 2:33 PM PSTGale WarningMTR30 hr
Jan 13, 2:33 PM PSTSmall Craft AdvisoryMTR12 hr

Nearby

High Surf Warnings in California, 2023Every high surf warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.